Alert archive / Kansas / High Wind Watches in 2022

High Wind Watch 2, NWS Dodge City, KS

April 4, 202224 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Apr 4, 2022, 3:21 PM CDT for 24 counties in Kansas. It took effect at Apr 6, 2022, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 4, 2022, 3:21 PM CDT (20:21 UTC)
In effect from
Apr 6, 2022, 12:00 PM CDT
Expired
Apr 5, 2022, 9:47 AM CDT
In force
Issued by
NWS Dodge City, KS
All 24 counties

Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2963 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-121 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWUS73 KDDC 042021
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
321 PM CDT Mon Apr 4 2022

KSZ030-031-043>046-061>065-074>080-084>089-051200-
/O.NEW.KDDC.HW.A.0002.220406T1700Z-220407T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-
Stevens-Seward-Meade-Clark-Comanche-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, 
Lake Coldwater, and Protection
321 PM CDT Mon Apr 4 2022 /221 PM MDT Mon Apr 4 2022/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 50 to 60 mph
  possible.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
189 
WWUS73 KDDC 050908
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
408 AM CDT Tue Apr 5 2022

KSZ030-031-043>046-061>064-075>078-085>087-052100-
/O.UPG.KDDC.HW.A.0002.220406T1700Z-220407T0100Z/
/O.NEW.KDDC.HW.W.0004.220406T1700Z-220407T0100Z/
/O.NEW.KDDC.HW.A.0003.220407T1700Z-220408T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Grant-Haskell-Gray-Ford-Stevens-Seward-Meade-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Ulysses, Sublette, 
Satanta, Cimarron, Montezuma, Dodge City, Hugoton, Liberal, 
Meade, Plains City, and Fowler
408 AM CDT Tue Apr 5 2022 /308 AM MDT Tue Apr 5 2022/

...HIGH WIND WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM
CDT /7 PM MDT/ WEDNESDAY...
...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

* WHAT...For the High Wind Warning, northwest winds 35 to 45 mph 
  with gusts up to 70 mph expected. For the High Wind Watch, 
  northwest winds 30 to 40 mph with gusts up to 55 mph possible.

* WHERE...Portions of central, southwest and west central Kansas.

* WHEN...For the High Wind Warning, from noon CDT /11 AM MDT/ to 
  8 PM CDT /7 PM MDT/ Wednesday. For the High Wind Watch, from 
  Thursday afternoon through Thursday evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ065-074-084-052100-
/O.NEW.KDDC.HW.A.0003.220407T1700Z-220408T0100Z/
/O.CON.KDDC.HW.A.0002.220406T1700Z-220407T0100Z/
Pawnee-Stanton-Morton-
Including the cities of Larned, Johnson City, and Elkhart
408 AM CDT Tue Apr 5 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...
...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

* WHAT...For the first High Wind Watch, northwest winds 30 to 40 
  mph with gusts up to 60 mph possible. For the second High Wind 
  Watch, northwest winds 30 to 40 mph with gusts up to 55 mph 
  possible.

* WHERE...Pawnee, Stanton and Morton Counties.

* WHEN...For the first High Wind Watch, from Wednesday afternoon 
  through Wednesday evening. For the second High Wind Watch, 
  from Thursday afternoon through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

KSZ079-080-088-089-052100-
/O.CON.KDDC.HW.A.0002.220406T1700Z-220407T0100Z/
Edwards-Kiowa-Clark-Comanche-
Including the cities of Kinsley, Lewis, Greensburg, Haviland, 
Ashland, Minneola, Coldwater, Lake Coldwater, and Protection
408 AM CDT Tue Apr 5 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Clark, Comanche, Kiowa and Edwards Counties.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
819 
WWUS73 KDDC 051447
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
947 AM CDT Tue Apr 5 2022

KSZ065-074-084-052300-
/O.UPG.KDDC.HW.A.0002.220406T1700Z-220407T0100Z/
/O.EXA.KDDC.HW.W.0004.220406T1700Z-220407T0100Z/
/O.CON.KDDC.HW.A.0003.220407T1700Z-220408T0100Z/
Pawnee-Stanton-Morton-
Including the cities of Larned, Johnson City, and Elkhart
947 AM CDT Tue Apr 5 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Pawnee, Stanton and Morton Counties.

* WHEN...For the High Wind Warning, from noon to 8 PM CDT 
  Wednesday. For the High Wind Watch, from Thursday afternoon 
  through Thursday evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ079-080-088-089-052300-
/O.UPG.KDDC.HW.A.0002.220406T1700Z-220407T0100Z/
/O.EXA.KDDC.HW.W.0004.220406T1700Z-220407T0100Z/
/O.EXA.KDDC.HW.A.0003.220407T1700Z-220408T0100Z/
Edwards-Kiowa-Clark-Comanche-
Including the cities of Kinsley, Lewis, Greensburg, Haviland, 
Ashland, Minneola, Coldwater, Lake Coldwater, and Protection
947 AM CDT Tue Apr 5 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY...
...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Edwards, Kiowa, Clark and Comanche Counties.

* WHEN...For the High Wind Warning, from noon to 8 PM CDT 
  Wednesday. For the High Wind Watch, from Thursday afternoon 
  through Thursday evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ030-031-043>046-061>064-075>078-085>087-052300-
/O.CON.KDDC.HW.W.0004.220406T1700Z-220407T0100Z/
/O.CON.KDDC.HW.A.0003.220407T1700Z-220408T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Grant-Haskell-Gray-Ford-Stevens-Seward-Meade-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Ulysses, Sublette, 
Satanta, Cimarron, Montezuma, Dodge City, Hugoton, Liberal, 
Meade, Plains City, and Fowler
947 AM CDT Tue Apr 5 2022 /847 AM MDT Tue Apr 5 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TO 8 PM CDT /7 PM MDT/ WEDNESDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of central, southwest and west central Kansas.

* WHEN...For the High Wind Warning, from noon CDT /11 AM MDT/ to 
  8 PM CDT /7 PM MDT/ Wednesday. For the High Wind Watch, from 
  Thursday afternoon through Thursday evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 4, 1:39 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 4, 1:39 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
139 PM CDT Mon Apr 4 2022

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1141 AM CDT Mon Apr 4 2022

Benign start to the short term forecast behind a shortwave as
upper level clouds improve this afternoon in its wake under
ongoing northwest flow aloft. Light east to southeasterly winds
this afternoon will help aid in upslope flow keeping temperatures
on the cooler than average side in the low to mid 60s. Overnight,
expect mid to upper 30s for lows as winds turn more southerly and
increase to 15-20 mph after midnight. The gradient will continue
to strengthen ahead of an approaching cold front that will invade
the northwestern counties just after sunrise and push southeast by
early afternoon. Just ahead, winds will shift westerly and begin
to gust up to 20-30 mph with north to northwest winds up to 30-40
mph after FROPA. With suppression heating ahead of the front,
expect temperatures to still push into the 70s for much of the CWA
with some low to mid 80s towards the Oklahoma state line. Winds
will lull some overnight after sunset into Wednesday morning still
gusting up to 20-30 mph with even stronger winds and continued
dry air expected heading into the long term forecast.

.LONG TERM...(Tuesday night through Monday)
Issued at 129 PM CDT Mon Apr 4 2022

The first half of the long term period will be concerned with high
winds, fire, and dust. Behind the cold front from the short term,
northwest winds will gust to 20-30 mph to start Wednesday
increasing to 40-50 mph by afternoon coupled with peak heating and
the strongest mixing. There could be some isolated 50-60 mph gusts
for northwestern counties but confidence is low on high wind
criteria as of now. Blowing dust will be a concern across much of
the CWA, especially out west and northwest where the driest
conditions are located, mainly west of the Hwy 83 corridor. Partly
cloudy skies with lows in the 30s and highs around the 60 degree
mark otherwise Wednesday and Thursday. Winds will continue to blow
into Thursday with gusts just as high as a shortwave in the mid
levels reinforces the strong gradient mixed to the surface.
Blowing dust will continue to be a concern Thursday afternoon but
winds will diminish towards sunset 20-30 mph and 10-20 mph
overnight into Friday morning.

Otherwise, continued dry conditions with northwest flow aloft with
a ridge across the Rockies and high plains. A couple of freeze
morning Friday and Saturday with lighter winds and clear skies but
nice warming trend over the weekend into the 70s Saturday and even
80s for Sunday and beyond. Morning lows will become much more mild
seeing 40s towards the end of the period with return south flow
the predominant factor for this time period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1132 AM CDT Mon Apr 4 2022

VFR conditions throughout the period for all TAF sites. Ceilings
will lift to the upper levels this afternoon with only a few the
remainder of the period under continued northwest flow aloft.
Winds will turn more southerly overnight from the currently
easterly direction increasing to around 15kts as the gradient
strengthens ahead of an approaching cold front. Winds will swing
out of the west and gust up to 25kts just ahead of the frontal
passage around 15-16Z. After 17Z at GCK and HYS, frontal passage
will occur turning winds out of the north to northwest gusting up
to 30kts with FROPA at DDC and LBL just after the end of the
period around 18Z. No other weather elements expected at this
time.

&&

.FIRE WEATHER...
Issued at 1148 AM CDT Mon Apr 4 2022

Elevated to near critical conditions expected Tuesday afternoon
behind a cold front that will see north to northwest gusts up to
30-40 mph. With temperatures widespread into the 70s and even low
to mid 80s, expect relative humidity values to drop into the 15-25
percent range.

Wednesday and Thursday look to be the most prime for fire weather
with critical conditions expected as northwest winds continue to
be strong. Gusts up to 50-60 mph are likely, especially during
the peak heating hours of the afternoon each day. With
temperatures in the upper 50s to low 60s and very dry air,
relative humidity values expected to be in the 10-20 percent
range. The most critical areas will be west of the Hwy 283
corridor towards the Colorado state line with the stronger winds
and lower humidity values.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  38  75  36 /  10   0   0   0
GCK  65  36  74  34 /  10   0   0   0
EHA  65  41  83  34 /  10   0   0   0
LBL  65  36  84  34 /  10   0   0   0
HYS  64  37  70  36 /   0   0  10  10
P28  65  39  79  40 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
FIRE WEATHER...Lowe
Hazardous weather outlook, Apr 4, 5:01 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
501 AM CDT Mon Apr 4 2022

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
501 AM CDT Mon Apr 4 2022 /401 AM MDT Mon Apr 4 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

A cold front will move through the area on Tuesday. Behind the
front, strong and gusty northwest winds gusting to 50-60 mph are
expected to develop on Wednesday and Thursday. This will result in
areas of reduced visibility due to blowing dust. In addition, low
relative humidity and the strong winds will cause critical fire
weather conditions.

Days 2-7 Hazards
----------------
* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Extreme risk
  - Non thunderstorm wind: Elevated risk

* Thursday
  - Fire weather: Extreme risk
  - Non thunderstorm wind: Elevated risk

* Friday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:20 PM CDTFire Weather WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more13 hr

Nearby

High Wind Watches in Kansas, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.